There is a well known problem of LeBrun-Salamon: are there any non-symmetric compact quaternionic-Kahler manifolds of positive scalar (and Ricci) curvature? It is hard and still unsolved: Quaternionic-Kahler metrics whose universal covers have only discrete isometry groups?

The symmetric compact quaternionic-Kahler manifolds ("Wolf spaces") are understood and classified. However, for each Wolf space there is the dual symmetric space, say, $G/H$, which is quaternionic-Kahler of negative scalar (and Ricci) curvature.

For any lattice $\Gamma\subset G$, the double quotient $\Gamma\backslash G/H$ is a locally symmetric quaternionionic-Kahler orbifold of negative curvature and finite volume. However, it can have cusp points, and then it is non-compact.

Are there any compact locally symmetric quaternionionic-Kahler orbifolds? Manifolds? I could not find a reference to either existence or non-existence results.

  • 2
    $\begingroup$ A comment for now. Here's a construction that doesn't work. Choose a quadratic form q over Q (the rationals) of signature (4,4) over the reals. But require q to be anisotropic at some nonempty set of finite places. Take $\Gamma$ an arithmetic subgroup of $Spin(q)$. Then $\Gamma \backslash Spin(4,4) / K$ might do it. But sadly quadratic forms in 8 variables over $Q_p$ are never anisotropic, so this fails. Similar failure for $G_2$ instead of $Spin(4,n)$. Sad! $\endgroup$
    – Marty
    Jul 23, 2017 at 22:12

1 Answer 1


Any (Riemannian) symmetric space admits a cocompact lattice. This is due to A. Borel, Compact Clifford-Klein forms of symmetric spaces, Topology 2, 1963, pp.111-122. The quaternionic hyperbolic space is symmetric and quaternionic-Kahler.


Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.